Alert archive / Indiana / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 28, 2024, 8:28 PM EDT for Morgan County, Owen County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2024, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 28, 2024, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:35 PM EDT | FLASH FLOOD | 4 Nw Paragon, IN | 8 inches of flowing water across Leitzman Road. Rain gauge measured over 5 of rain. |
| Jul 28, 9:35 PM EDT | FLASH FLOOD | 4 Nw Paragon, IN | Corrects previous flash flood report from 4 NW Paragon. 8 inches of flowing water across Leitzman Road. Rain gauge measured over 5 inches of rain. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WGUS53 KIND 290028
FFWIND
INC109-119-290330-
/O.NEW.KIND.FF.W.0006.240729T0028Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
828 PM EDT Sun Jul 28 2024
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northwestern Morgan County in central Indiana...
East Central Owen County in west central Indiana...
* Until 1130 PM EDT.
* At 828 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Morgan and East Central Owen
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3937 8671 3940 8670 3948 8663 3957 8654
3956 8649 3942 8657 3935 8668
FLASH FLOOD...RADAR INDICATED
$$
Eckhoff1 follow-up statement
160
WGUS73 KIND 290138
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
938 PM EDT Sun Jul 28 2024
INC109-119-290330-
/O.CON.KIND.FF.W.0006.000000T0000Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IN-Owen IN-
938 PM EDT Sun Jul 28 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS
EVENING FOR NORTHWESTERN MORGAN AND EAST CENTRAL OWEN COUNTIES...
At 938 PM EDT, trained weather spotters reported flash flooding
within the warned area. Between 3 and 5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Morgan and East Central Owen
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3937 8671 3940 8670 3948 8663 3957 8654
3956 8649 3942 8657 3935 8668
FLASH FLOOD...OBSERVED
$$
EckhoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:04 PM EDT, 24 minutes earlier. Its key messages:
- Chances for showers or a thunderstorm this evening and again on Monday.
- Daily storm chances continue through Friday, damaging winds possible Monday/Tuesday
- Heat indices near 100 Wednesday
Area forecast discussion, Jul 28, 8:04 PM EDT, 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 804 PM EDT Sun Jul 28 2024 .KEY MESSAGES... - Chances for showers or a thunderstorm this evening and again on Monday. - Daily storm chances continue through Friday, damaging winds possible Monday/Tuesday - Heat indices near 100 Wednesday && .MESOSCALE UPDATE... Issued at 804 PM EDT Sun Jul 28 2024 Convective cluster southwest of IND is exhibiting some back building and training. With low LCLs, poor midlevel lapse rates, and moist profiles through a significant depth, rainfall efficiency is above average. Dual pol estimates of around two inches or slightly more in northeast Owen and western Morgan counties raise concern for some flooding. CREST Unit Streamflow also highlights some overland runoff concern. If additional upshear development occurs localized flash flooding will be possible. && .SHORT TERM (This evening through Monday)... Issued at 234 PM EDT Sun Jul 28 2024 Surface analysis early this afternoon shows a strong area of high pressure in place over the east coast. A broad area of low pressure was found over the high plains. This was allowing a southerly flow of warmer and more humid air into Central Indiana. Aloft water vapor showed a moderate negatively tilted upper trough over the middle Mississippi Valley. This was allowing for a tropical plume of moisture to stream ahead of the trough in KY and IN. Radar this afternoon shows an areas of showers over NE Indiana exiting from this plume. Clearer skies over IL have allowed daytime heating to result in shower and thunderstorm development. These storms look to be progressing northeast toward Central Indiana Dew points across the area remained quite moist, in the lower 70s. Tonight... Models suggest that the upper trough axis will push east of Indiana by late this evening. This, along with the loss of daytime heating will allow for an end for shower and storm chances during the overnight hours. However, through the evening, chances for showers and storms will continue to persist ahead of the trough axis. HRRR continues to show scattered showers and thunderstorms through the evening. Forecast soundings remain quite saturated through the evening with pwats approaching 1.90 inches. Thus will use high pops this evening, but will taper these to lesser values overnight. Indiana will remain within the warm and humid air mass as southerly flow persists overnight. As dew points remain in the lower 70s, a warm night will be expected with lows in the lower to middle 70s. Meanwhile, an MCS is expected to develop overnight over IA and MO.... Monday... Another active weather day is expected on Monday. By the morning, the models suggest that the upper flow will be more zonal. By 12Z, the HRRR suggests a thunderstorm complex over IL pushing toward Indiana. The GFS 310K Isentropic surface shows strong lift arriving ahead of this feature, with plenty of moisture available. Again, forecast soundings show a nearly saturated column with pwats still quite high, near 1.90 inches. Thus confidence will be high for another round of showers and thunderstorms as this wave is expect pass across Central Indiana through the morning hours. Forecast soundings by afternoon continue to suggest a favorable column for convection and as heating by late afternoon leads to CAPE values expected over 1500 J/KG. HRRR suggests addition thunderstorm development late in the afternoon. Thus pops will be needed throughout the day, due to two rounds of showers and storms. The first round in the morning due to MCS propagation and isentropic lift, and the second due to afternoon convection due to daytime heating. Highs should reach the middle to upper 80s. && .LONG TERM (Monday night through Sunday)... Issued at 234 PM EDT Sun Jul 28 2024 Monday Night Through Wednesday. A fairly active week is expected with multiple rounds of rain as ridge riding thunderstorms are expected to impact Indiana. The first threat for thunderstorms will be late Monday into Monday night with a weak shortwave pushing southeast from Iowa. While confidence in the complex is high, confidence is fairly low in the exact timing and whether this system impacts central Indiana or stays to the southwest. The next round looks to arrive late Tuesday night into early Wednesday, but details remain quite uncertain. Each successive wave will further drop the confidence as these systems will be heavily impacted by the mesoscale features of the previous rounds of storms and how they modify the environment. The severe threat is quite marginal with a combination of unfavorable diurnal timing and only marginal bulk shear of 10-20kts, but with a well established cold pool, pockets of strong to damaging winds can't be ruled out. The threat for storms looks a bit lower for Wednesday as the ridge gradually progresses eastward, but diurnally driven afternoon convection will be possible. Near Heat Advisory level heat indexes look likely Wednesday afternoon with expected highs in the low 90s and dewpoints across south central Indiana in the mid to potentially upper 70s. This high heat would be dependent on a lack of cloud debris from Tuesday night convection, so confidence is still fairly low in dangerous heat levels. With the potential for multiple rounds of storms, will have to also keep an eye out for isolated flooding if successive systems impact the same areas. Thursday Through Sunday. There could be additional rounds of storms Thursday into Friday but this will all be dependent on how the mesoscale environment is impacted by the storms earlier in the week with low confidence on even the synoptic environment by Friday as models rapidly diverge. What does look likely is between Friday and Sunday, a more organized upper level low should drop southeast from Canada with impacts to the general Great Lakes Region. Quieter and slightly cooler weather then looks likely for the weekend as northwesterly flow becomes more dominant again. && .AVIATION (18Z TAF Issuance)... Issued at 234 PM EDT Sun Jul 28 2024 Impacts: - Mainly MVFR this period. - Scattered showers through early evening. Isolated thunderstorms possible. Discussion: An upper trough will be passing across Indiana and the TAF sites tonight. A tropical plume of moisture streaming north ahead of the trough and across Indiana will provide MVFR cigs across the TAF sites. HRRR suggests a few waves of showers and thunderstorms this afternoon, before coverage diminishes overnight. During the overnight hours the upper trough axis appears to shift to the east of Indiana and this may limit forcing. Thus due to low confidence for specific timing, VCSH has been used for much of the afternoon, with mainly a dry forecast overnight with MVFR CIGS. Time heights and forecast soundings continue to suggest nearly saturated lower levels. HRRR on Monday morning shows an area of thunderstorms arriving within the now westerly flow aloft. This will be the remnants of a decaying MCS, expected to arrive from MO and IA. For now, have used a VCTS mention during the morning hours until more confidence arrives for precise timing. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...BRB SHORT TERM...Puma LONG TERM...White AVIATION...Puma
Hazardous weather outlook, Jul 28, 3:14 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 314 PM EDT Sun Jul 28 2024 INZ021-028>031-035>049-051>057-060>065-067>072-291915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 314 PM EDT Sun Jul 28 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms expected this evening and again early Monday morning. Lightning and brief heavy rain will be the main threats. Storm motion will generally be from the southwest at 20 to 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily storm chances through Friday, some storms may be severe. Damaging winds, lightning, and isolated flooding will be the primary threats. Potential for heat indices in excess of 100 degrees mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:08 PM EDT | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Jul 28, 8:56 PM EDT | Areal Flood Advisory | IND | Hendricks, Johnson, Marion, Morgan | 3 hr |
| Jul 28, 9:08 PM EDT | Special Weather Statement | IND | Marion | 37 min |
| Jul 28, 11:29 PM EDT | Areal Flood Warning | IND | Morgan, Owen | 27 hr |
| Jul 29, 1:47 PM EDT | Special Weather Statement | IND | Sullivan | 28 min |
Nearby
Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.